Washington, 2014

Extreme Cold in Washington, February 5 to 6, 2014

February 5 to 6, 2014 · NWS OTX · 3 events in 2 counties and zones

An Arctic air mass spilled into the Inland Northwest between the 4th and 5th of February. The combination of single digit temperatures and winds on the order of 10 to 25 mph with gusts in excess of 30 mph created wind chills between minus fifteen and minus twenty-five degrees Fahrenheit in the valleys and up to minus thirty degrees Fahrenheit in the mountains during the morning hours on the 5th.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

An Arctic air mass spilled into the Inland Northwest between the 4th and 5th of February. The combination of single digit temperatures and winds on the order of 10 to 25 mph with gusts in excess of 30 mph created wind chills between minus fifteen and minus twenty-five degrees Fahrenheit in the valleys and up to minus thirty degrees Fahrenheit in the mountains during the morning hours on the 5th. Bitterly cold wind chills continued during the morning of the 6th but were paired with slightly cooler temperatures and weaker winds. The cold and bitterly cold wind chills led to school closures in the Ephrata School District.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 4, 9:45 PM PST, 3 hours 15 minutes earlier.

Area forecast discussion, Feb 4, 9:45 PM PST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
945 PM PST Tue Feb 4 2014

.SYNOPSIS...
Cold northerly winds will bring bitterly arctic air to the Inland
Northwest. Temperatures will be 20 to 30 degrees below normal
through Thursday with cold temperatures persisting into Friday
and Saturday. Anticipate snow to return to the region this weekend
and continue into early next week, while temperatures moderate
closer to normal.

&&

.DISCUSSION...

...Dangerously low wind chills across portions of Northeast
Washington and North Idaho through Wednesday morning...

Overall forecast for tonight looks in good shape with only some
minor adjustments made to sky cover and temperatures based on
latest trends. Cold arctic air continues to invade the Inland
Northwest with dangerously low wind chills across the Upper
Columbia Basin, Spokane/Coeur D'Alene area, and the Idaho
Panhandle. The Creston, BC to Spokane pressure gradient was at 7 mb
at 8 pm promoting breezy northeast winds spilling down the
Purcell Trench with the strongest winds in Sandpoint and Coeur
D'Alene. Meanwhile northerly gradients are not as strong down the
Okanogan Valley with the Kelowna to Omak pressure gradient only at
2 mb. This lighter gradient may allow some of the typical cold
spots in the Okanogan Highlands to radiate more efficiently
tonight with Peony RAWS and Brown Mountain Orchard RAWS (near
Republic) already down to -3 and -5F respectively. Will monitor
trends here in the next few hours but the low of -9F at Republic
may not be cold enough. A few spots around Pullman and the Camas
Prairie also have seen some lighter winds this evening allowing
temperatures to drop more quickly and lows were lowered especially
for Winchester. Meanwhile easterly flow banked up into the East
Slopes of the Cascades is resulting in more mid level clouds this
evening which should keep temperatures from radiating very
effectively. Thus lows were increased slightly for Leavenworth,
Wenatchee, Mazama, and Stehekin. JW

&&

.AVIATION...
06Z TAFS: Drier northerly flow continues to filter into the
region. An area of VFR ceilings has banked against the Cascades on
this easterly flow...and some VFR stratocumulus with occasional
brief snow flurries lays over the KPUW and KLWS areas. These clouds
will continue to erode into Wednesday.  Meanwhile, northeast winds
will continue for most areas except sheltered valleys such at KEAT.
Look for gusty winds to develop between 16-19z as daytime mixing
increases.  JW

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        -1  11  -2  14  -1  16 /   0   0   0   0   0   0
Coeur d'Alene  -1  11  -2  14   1  16 /   0   0   0   0   0   0
Pullman        -4  12  -3  14   0  15 /   0  10   0   0   0   0
Lewiston        8  18   2  21   8  23 /  10  10  10  10  10  10
Colville       -2  15  -3  15  -1  18 /   0   0   0   0   0   0
Sandpoint       1  12  -2  13  -2  16 /   0   0   0   0   0   0
Kellogg        -2   9  -4  12   2  16 /   0  10   0   0   0   0
Moses Lake      3  17   2  17   1  19 /   0   0   0   0   0   0
Wenatchee       7  16  -1  18   2  22 /   0   0   0   0   0   0
Omak            1  15  -3  15  -1  18 /   0   0   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Wind Chill Warning from Midnight tonight to 10 AM PST Wednesday
     for Central Panhandle Mountains-Coeur d'Alene Area-Northern
     Panhandle.

WA...Wind Chill Warning from Midnight tonight to 10 AM PST Wednesday
     for Northeast Mountains-Spokane Area-Upper Columbia Basin.

&&
Hazardous weather outlook, Feb 4, 5:49 AM PST, 19 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
549 AM PST TUE FEB 4 2014

IDZ001-002-004-WAZ035>037-051400-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-CENTRAL PANHANDLE MOUNTAINS-
UPPER COLUMBIA BASIN-SPOKANE AREA-NORTHEAST MOUNTAINS-
549 AM PST TUE FEB 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
EAST CENTRAL WASHINGTON AND NORTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

BREEZY NORTH TO NORTHEAST WINDS CAN BE EXPECTED TO REMAIN ACROSS
THE FORECAST AREA THROUGH WEDNESDAY. IN ADDITION COLD AIR WILL
MOVE INTO THE REGION AND DROP TEMPERATURES DOWN INTO SINGLE
DIGITS ABOVE AND BELOW NORMAL. WIND CHILLS EARLY WEDNESDAY MORNING
WILL BE AS COLD AS 1O TO 25 BELOW ZERO.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

TEMPERATURES AROUND 20 TO 30 DEGREES BELOW AVERAGE CAN BE EXPECTED
THURSDAY AND FRIDAY. MINIMUM TEMPERATURES THURSDAY MORNING WILL BE IN
THE SINGLE DIGITS ABOVE AND BELOW ZERO. BUT WINDS ARE EXPECTED TO
DECREASE.

A WINTER STORM SYSTEM WILL BRING WIDESPREAD SNOW TO THE REGION AS
A STORM SYSTEM SWEEPS INTO THE REGION OFF THE PACIFIC SATURDAY AND
SATURDAY NIGHT.

IDZ003-026-027-WAZ031>034-038-041>044-051400-
IDAHO PALOUSE-LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-OKANOGAN HIGHLANDS-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
WATERVILLE PLATEAU-
549 AM PST TUE FEB 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SOME OF THE COLDEST AIR OF THE SEASON WILL ARRIVE THIS WEEK.
INCREASING NORTH WINDS WILL DEVELOP TODAY AND LINGER INTO
WEDNESDAY. THIS WILL RESULT IN VERY CHILLY TEMPERATURES AND FRIGID
WIND CHILL TEMPERATURES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

BY WEDNESDAY MORNING...WIND CHILLS OF MINUS 5 TO MINUS 15 WILL BE
POSSIBLE OVER SOUTHEAST WASHINGTON AND SOUTHERN IDAHO
PANHANDLE...AS WELL AS DOWN THE OKANOGAN VALLEY INTO THE MOSES
LAKE AREA. EXPECT TEMPERATURES TO BE 20 TO 30 DEGREES BELOW
AVERAGE WEDNESDAY THROUGH THURSDAY.

A WINTER STORM SYSTEM WILL BRING WIDESPREAD SNOW TO THE REGION AS
A STORM SYSTEM SWEEPS INTO THE REGION OFF THE PACIFIC SATURDAY AND
SATURDAY NIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Northeast Mountains

When
February 5, 1:00 AM PST to 9:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
Mesonet
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

Wind chill values varied due to complex terrain and sheltering. Windier locations experienced wind chills between minus 15 and minus 20 degrees Fahrenheit. Wind chills in the sheltered valleys only dropped between minus 5 and minus 12 degrees Fahrenheit. The Deer Park ASOS observed a wind chill of minus 20 degrees Fahrenheit.

Extreme Cold/Wind Chill, Spokane Area

When
February 5, 3:00 AM PST to 9:00 AM PST
Where
Spokane Area forecast zone
Reported by
Mesonet
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

Wind chill values of minus 15 to minus 20 degrees Fahrenheit were observed across the West Plains and higher benches surrounding the city of Spokane. More sheltered locations only observed winds chills between minus 10 and minus 15 degrees Fahrenheit.

Extreme Cold/Wind Chill, Northeast Mountains

When
February 6, 4:00 AM PST to 9:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
Mesonet
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

Very cold temperatures and winds near 10 mph resulted in wind chills of minus 10 to minus 21 across the zone. The coldest reading of minus 21 was at the Teepee Seed Orchard RAWS.

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2014Every state in 2014This day in weather historyWarnings in Washington, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 499051, 499052, 499056.